Alert archive / South Dakota / Tornado Warnings in 2006
Tornado Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 5, 2006, 7:27 PM CDT for Edmunds County, Marshall County, South Dakota. It was in force for 80 days. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2006, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 24, 2006, 6:47 PM CDT
- In force
- 80 days
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Edmunds County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 45 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 1:45 PM CDT | HAIL 0.88 | 5 E Ipswich, SD | 3 SOUTH CRAVENS CORNER. |
| Jun 13, 1:58 PM CDT | HAIL 1 | Mina, SD | 8 MILES EAST PEMBROOK COLONY. |
| Jun 13, 1:58 PM CDT | HAIL 1 | Mina, SD | 8MILES EAST PEMBROOK COLONY. |
| Jun 13, 2:05 PM CDT | HAIL 1.25 | 8 Sw Mina, SD | 6S AND 3 W MINA OR 8E PEMBROOK COLONY. |
| Jun 14, 4:45 AM CDT | HAIL 0.75 | 2 Se Plainview Colony, SD | PEA TO PENNY HAIL FROM 445 AM TO 530 AM CDT. ALSO 3.5 INCHES OF RAIN WITH ROADS FLOODED. |
| Jun 14, 5:06 AM CDT | HAIL 1.75 | 1 E Plainview Colony, SD | HAIL COVERING GROUND. SOME HAIL FELL FROM 450 AM CDT UNTIL 535 AM CDT. GOLFBALL HAIL FELL AT 506 AM CDT AND AGAIN AT 530 AM CDT. |
| Jun 14, 5:30 AM CDT | HAIL 1.75 | 1 E Plainview Colony, SD | HAIL COVERING GROUND. SOME HAIL FELL FROM 450 AM CDT UNTIL 535 AM CDT. GOLFBALL HAIL FELL AT 506 AM CDT AND AGAIN AT 535 AM CDT. |
| Jun 14, 9:10 AM CDT | HAIL 0.75 | Plainview Colony, SD | |
| Jun 14, 9:40 AM CDT | HAIL 0.75 | Plainview Colony, SD | |
| Jun 14, 9:45 AM CDT | HAIL 0.75 | Plainview Colony, SD | |
| Jun 14, 5:30 PM CDT | HAIL 1.75 | 1 E Plainview Colony, SD | HAIL COVERING GROUND. SOME HAIL FELL FROM 450 AM CDT UNTIL 535 AM CDT. GOLFBALL HAIL FELL AT 506 AM CDT AND AGAIN AT 535 AM CDT. |
| Jul 26, 8:53 PM CDT | TSTM WND GST 58 | 4 W Ipswich, SD | |
| Aug 12, 3:40 PM CDT | HAIL 0.75 | Mina, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 5, 6:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 060027 TORABR SDC091-060100- /O.NEW.KABR.TO.W.0008.060606T0027Z-060606T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 727 PM CDT MON JUN 5 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 800 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BRITTON... MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... FORT SISSETON STATE PARK AROUND 740 PM CDT... LAKE CITY...ROY LAKE STATE PARK 2 AND ROY LAKE STATE PARK 1 AROUND 750 PM CDT... HILLHEAD AROUND 755 PM CDT... THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4581 9784 4563 9782 4561 9733 4588 9734 $$ KEEFE
3 follow-up statements
000 WWUS53 KABR 060049 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 748 PM CDT MON JUN 5 2006 SDC091-060100- /O.CON.KABR.TO.W.0008.000000T0000Z-060606T0100Z/ MARSHALL SD- 748 PM CDT MON JUN 5 2006 ...A TORNADO WARNING CONTINUES FOR MARSHALL COUNTY UNTIL 800 PM CDT... AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FORT SISSETON STATE PARK...OR 16 MILES SOUTHEAST OF BRITTON...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... EDEN AT 800 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. LAT...LON 4588 9781 4563 9782 4558 9735 4591 9734 $$ KEEFE
000
WFUS53 KABR 242331
TORABR
SDC045-250000-
/O.NEW.KABR.TO.W.0008.060824T2331Z-060825T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT THU AUG 24 2006
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM CDT
* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CRAVENS
CORNER...MOVING SOUTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
MINA AROUND 645 PM CDT...
THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR
NORTHEAST SOUTH DAKOTA.
LAT...LON 4559 9897 4560 9926 4544 9921 4531 9874
4559 9874
$$
TARVER000
WWUS53 KABR 242347
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT THU AUG 24 2006
SDC045-242357-
/O.CAN.KABR.TO.W.0008.000000T0000Z-060825T0000Z/
EDMUNDS SD-
647 PM CDT THU AUG 24 2006
...THE TORNADO WARNING FOR EDMUNDS COUNTY HAS BEEN CANCELLED...
AT 643 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR
NORTHEAST SOUTH DAKOTA.
LAT...LON 4559 9897 4560 9926 4544 9921 4531 9874
4559 9874
$$
TARVERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:30 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 5, 3:30 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 330 PM CDT MON JUN 5 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CONCERNS CENTER AROUND CONVECTION OCCURRING NOW INTO THIS EVENING...AND CHANCES OF PRECIPITATION AGAIN WEDNESDAY NIGHT. UPPER WAVE CURRENTLY SPINNING OVER NWRN ND AND SRN SASK...WITH A FRONTAL BOUNDARY DRAPED ACROSS NRN MINNESOTA...INTO ERN ND AND SOUTH CENTRAL SD. BOUNDARY LOOKS TO BE JUST TO THE EAST OF KABR...AND STRETCHING SOUTHWEST THROUGH HAND COUNTY TO JUST WEST OF K9V9. CONDITIONS ARE RIPE FOR THUNDERSTORMS ALONG AND AHEAD OF THE FRONT...ESPECIALLY ACROSS THE EXTREME NORTHEASTERN CWA. SPC MESO PAGE SUGGESTING CLOSE TO 2000 J/KG OR CAPE...WITH NEARLY 100-200 J/KG OF 0-3KM CAPE ACROSS BIG STONE AND TRAVERSE COUNTIES. SHEAR VALUES NOT LOOKING THE BEST...BUT DO HAVE 0-6KM SHEAR VALUES AROUND 30KT. LOW LEVEL SHEAR VALUES OFF THE KABR SOUNDING SHOWING BETTER DIRECTIONAL SHEAR...THAN SPEED SHEAR. EXPECT -TRW CHANCES TO CONTINUE ACROSS THE EAST INTO MID EVENING...WITH SOME LINGERING STORMS POSSIBLE INTO LATE EVENING. HOWEVER...EXPECT FRONTAL BOUNDARY TO CLEAR THE AREA QUICKLY WITH CLEARING SKIES INTO THE OVERNIGHT HOURS. TORNADO THREAT STILL A POSSIBILITY ESPECIALLY ACROSS THE EXTREME NORTHEASTERN CWA...WHERE SHEAR VALUES...AND MOISTURE INDICES LOOK A LITTLE BETTER. LCL HEIGHTS DOWN AROUND 1000M OR SLIGHTLY LOWER...SO EXPECT CLOUD BASES LOW ENOUGH FOR TORNADIC POTENTIAL. AS THIS SYSTEM EXITS THE REGION...SFC HIGH PRESS AND UPPER LEVEL RIDGING WILL BUILD INTO THE AREA FOR TUESDAY. UPPER RIDGING SHOULD REMAIN FAIRLY DOMINANT INTO WEDNESDAY. BEGIN TO SEE A WEAK UPPER WAVE TRAVEL THROUGH TOP OF THE RIDGE LATER WEDNESDAY INTO THURSDAY...WITH SFC LOW PRESSURE DEVELOPING ALONG THE FRONT RANGE OF THE ROCKIES. GFS/NAM DISAGREE SOMEWHAT ON THIS SYSTEM...AND ITS STRENGTH. NAM KEEPS THE UPPER RIDGING DOMINANT...WITH THE WAVE REMAINING TO THE NORTH OF THE CWA. GFS BREAKS DOWN THE RIDGE SOMEWHAT...AND BRINGS THE SYSTEM MORE INTO SOUTH DAKOTA. HAVE STUCK WITH THE CHANCES FOR PRECIPITATION WITH THIS SYSTEM THAT WERE CURRENTLY IN THE FORECAST...BUT WILL HAVE TO MONITOR AS CHANGES MAY BE NEEDED DEPENDING ON THE STRENGTH AND TIMING OF THAT WAVE BECOME MORE CERTAIN. ONLY WENT WITH SLIGHT CHANCES...AS NAM HAS BEEN SHOWING SLIGHTLY BETTER CONTINUITY WITH THIS SYSTEM. .LONG TERM...FRIDAY THROUGH MONDAY BIGGEST CHALLENGES FOCUS ON PCPN PROBABILITIES FOR THE WEEKEND WITH TEMPS LATE IN THE EXTENDED. CURRENTLY MODELS ARE IN DECENT AGREEMENT ON OVERALL UPPER PATTERN. UPPER RIDGE ACROSS REGION ON FRIDAY SLOWLY SHIFTS EAST AND WEAKENS AS STRONG LOW/TROF BEGINS TO DIG INTO THE NWRN CONUS BY MID-WEEKEND. BY END OF EXTENDED...GOOD CAA REGIME SET-UP ACROSS CWA WITH TEMPS AT 7H FALLING FROM +10 TO +12 ON FRIDAY...TO ZERO OR SLIGHTLY BELOW BY 00Z TUESDAY. ON FRIDAY...MODELS HINT THAT MOST OF CWA WILL BE WARM SECTORED WITH 7H CAPPING TEMPS IN PLACE. BOUNDARY HAS LIFTED TO THE ND/SD BORDER BY 00Z SATURDAY WITH OUR NRN COUNTIES STANDING THE BEST CHANCE OF SEEING CONVECTION. HOWEVER...HAVE HELD OFF ON ADDING ANY PCPN FOR FRIDAY AS CANADIAN ENSEMBLES STILL POINT TOWARD BEST AREA BEING NORTH OF BORDER. SFC LOW AND FRONT MAKE A SLOW PROGRESSION ACROSS CWA DURING THE WEEKEND. SATURDAY LOOKS LIKE A GOOD DAY FOR PCPN POTENTIAL WITH 7H THETA-E RIDGE STILL NOSING INTO ERN CWA AND CAP WEAKENING. HAVE LEFT INHERITED WX GRIDS FOR SATURDAY IN PLACE. SOME CONCERN ABOUT PCPN CHANCES FOR SUNDAY. CURRENTLY HAVE CWA BROAD-BRUSHED WITH PCPN ON SUNDAY. MODELS ARE SUGGESTING THAT FRONT WILL BE EAST OF CWA WITH DRY NW FLOW PUNCHING IN BEHIND FRONT. WRAP-AROUND MOISTURE APPEARS TO STAY NORTH OF CWA AND DOWNGLIDE SEEN IN THE 7H THETA-E FIELD. CANADIAN ENSEMBLES ARE STILL SAYING A 20% PROBABILITY OF UP TO 2MM PCPN FOR SUNDAY. HAVE OPTED TO LEAVE WX GRIDS AS ARE. TEMP WISE...LOWERED TEMPS ON MONDAY AS COOL AIR STILL FILTERS INTO CWA AND 7H TEMPS FALL BELOW ZERO AND 85H TEMPS DROP INTO THE LOWER SINGLE DIGITS ABOVE ZERO. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && ALBRECHT/HINTZ
Hazardous weather outlook, Jun 5, 5:14 AM CDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 514 AM CDT MON JUN 5 2006 SDZ003>007-009>011-015>019-033>037-045-048-051-061015- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND- JONES-LYMAN-BUFFALO- 514 AM CDT MON JUN 5 2006 /414 AM MDT MON JUN 5 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...TORNADOS WILL BE POSSIBLE...AS WELL AS LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON WEDNESDAY NIGHT AND THURSDAY MORNING...POSSIBLY SPARKING SOME THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MNZ039-046-SDZ008-020>023-061015- TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL- 514 AM CDT MON JUN 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...TORNADOS WILL BE POSSIBLE...AS WELL AS LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON WEDNESDAY NIGHT AND THURSDAY MORNING...POSSIBLY SPARKING SOME THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON. KNUTSVIG
In the hours before
Local storm report, Jun 5, 3:11 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 6 S SAINT LAWRENCE 44.43N 98.94W
06/05/2006 M0.88 INCH HAND SD EMERGENCY MNGR
&&
NWSLocal storm report, Jun 5, 3:32 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 7 N DANFORTH 44.36N 98.88W
06/05/2006 M0.88 INCH HAND SD EMERGENCY MNGR
&&
NWSLocal storm report, Jun 5, 3:48 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 9 SSW WESSINGTON 44.33N 98.77W
06/05/2006 M0.88 INCH HAND SD EMERGENCY MNGR
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:12 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 48 min |
| Jun 5, 7:57 PM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 33 min |
| Jun 5, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 13 min |
| Jun 5, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 29 min |
Nearby
Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.